Alert archive / Colorado / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 1, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at May 31, 2021, 12:07 PM MDT for La Plata County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2021, 12:07 PM MDT (18:07 UTC)
- Expired
- May 31, 2021, 12:30 PM MDT
- In force
- 23 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 194 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 12:15 PM MDT | HAIL 0.5 | Mayday, CO | HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
850 WUUS55 KGJT 311807 SVRGJT COC067-311830- /O.NEW.KGJT.SV.W.0001.210531T1807Z-210531T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Junction CO 1207 PM MDT Mon May 31 2021 The National Weather Service in Grand Junction has issued a * Severe Thunderstorm Warning for... Central La Plata County in southwestern Colorado... * Until 1230 PM MDT. * At 1206 PM MDT, a severe thunderstorm was located 10 miles west of Durango, moving east at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of central La Plata County, including the following locations... Mayday. This includes U.S. Highway 160 in Colorado between mile markers 68 and 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3731 10812 3737 10812 3737 10795 3727 10797 TIME...MOT...LOC 1806Z 276DEG 16KT 3733 10805 HAIL...1.00IN WIND...<50MPH $$ KJS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:07 AM MDT, 1 hour earlier.
Area forecast discussion, May 31, 11:07 AM MDT, 1 hour before
Area Forecast Discussion National Weather Service Grand Junction CO 1107 AM MDT Mon May 31 2021 .SHORT TERM...(Today through Tuesday) Issued at 443 AM MDT Mon May 31 2021 The axis of the mid-level trough in the southern stream extended along a KDWX-to-KHVE line early this morning. Farther southwest along that line, a closed low circulated at the base of the positive tilt trough. Subsidence on the backside of the trough brought clearing over northeast Utah and the northwest corner of Colorado. Ahead of the trough, mid and high clouds continued to stream northeastward across the southern portion of the forecast area while radar was clear of returns. The trough shifts only slightly eastward today so expect drying to continue over the northwestern portion of the forecast area while moisture is held in place to the southeast. Diurnal warming working on that moisture will increase instability over central and southwest Colorado with MUCAPE values approaching 1,000 J/Kg ahead of noon. Differential heating of the higher terrain with jet divergence overhead will help spark showers and thunderstorms during the latter part of the morning. Moist convection expands during the afternoon with light northerly steering winds carrying cells from the mountains over the valleys to the south. Slow moving storms moving through an environment holding precipitable water values ranging from 0.50" to 0.65" is likely to result in localized heavy rain, though amounts exceeding a half inch will be rare, so the potential for flooding is low. The trough axis discussed previously finally shifts east of the forecast area tonight which, when combined with diurnal cooling, will bring an end to thunderstorms early in the evening with showers dying off well ahead of midnight. A low-amplitude short wave trough moves southward down the flanks of the exiting long wave trough Tuesday afternoon. This disturbance brushes the mountains comprising the Continental Divide during peak heating resulting in scattered afternoon showers and thunderstorms. Meanwhile, drier air to the west will tamp down any chance for moist convection outside of our easternmost mountain ranges. Cooler temperatures are likely over the central and southern zones today as clouds and showers exert their influence. Meanwhile, to the west and northwest, highs aren't likely to be much different than those recorded on Sunday. Expect a few degrees of warming Tuesday as most of the area sees less clouds. .LONG TERM...(Tuesday night through Sunday) Issued at 443 AM MDT Mon May 31 2021 A cutoff low will remain over the northern Baja peninsula at the start of the long term period while a large amplitude ridge sets up over the eastern third of the US. The ridge of high pressure will remain in control through Thursday allowing temperatures to jump anywhere from 5 to maybe 10 degrees above normal for early June. Models were in good agreement but ensembles do show some differences from Friday onwards. The general gist of the ridge weakening is common but how much is uncertain. The Euro clusters keep the ridging in place, though somewhat weaker. The GFS clusters are just about evenly split between the Euro solutions and bringing a trough into the Western US. This trough will break the ridge down and bring more widespread precipitation to the region Friday night into Saturday morning with another round of convection Saturday afternoon and evening. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1105 AM MDT Mon May 31 2021 Showers/thunderstorms have developed around KGUC, KTEX and KDRO Northerly winds will carry storm cells from higher terrain over the valleys. However, this activity isn't expected to degrade conditions below VFR levels, though brief MVFR visibility in heavy showers can't be entirely ruled out. Elsewhere, showers and thunderstorms are likely in the vicinity of KEGE, KASE and KMTJ this afternoon and there is a slight chance that those airports could experience a brief shower. The remaining TAF sites can expect fewer clouds with no chance for showers today as they will be under the subsident region of the trough where drying prevails. Winds will generally be light and terrain driven, though outflow gusts to 35 knots are possible. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...NL LONG TERM...TGR AVIATION...TGJT
Hazardous weather outlook, May 31, 4:51 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 451 AM MDT Mon May 31 2021 COZ001>014-017>023-UTZ022>025-027>029-011100- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 451 AM MDT Mon May 31 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over the mountains of central and southwest Colorado late this morning. This activity then continues through the afternoon and into the early part of the evening with storm cells moving over the valleys south of the higher terrain. Showers become more widespread during the afternoon with locally heavy rain likely. However, rainfall amounts exceeding one-half inch are unlikely so the potential for flash flooding is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are likely over the mountains each afternoon and evening through the end of the week, though this activity will largely be confined to the ranges along the Continental Divide. An uptick in storm activity is possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:16 PM MDT | Special Weather Statement | GJT | Garfield | 44 min |
| May 31, 11:45 AM MDT | Flash Flood Warning | GJT | La Plata | 3 hr |
| May 31, 12:31 PM MDT | Special Weather Statement | GJT | La Plata | 29 min |
| May 31, 12:34 PM MDT | Severe Thunderstorm Warning | GJT | La Plata | 12 min |
| May 31, 1:00 PM MDT | Special Weather Statement | GJT | La Plata | 45 min |
| May 31, 1:14 PM MDT | Special Weather Statement | GJT | La Plata | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.